What Is APAP?

B. Chisholm
B. Chisholm
APAP is the active metabolite of acetaminophen.
APAP is the active metabolite of acetaminophen.

APAP is an acronym for n-acetyl-p-aminophenol, which is the active metabolite of paracetamol or acetaminophen, the name by which it is more commonly referred to. It may be used alone to treat pain and fevers, or in combination with other analgesics. It is known by many different trade names according to country and manufacturer and is usually available as an over-the-counter (OTC) product when in a single-drug preparation.

APAP is the active metabolite of one of the most common fever reducers, acetaminophen..
APAP is the active metabolite of one of the most common fever reducers, acetaminophen..

Pain and fever are two of the most common symptoms of colds and flu. APAP, or acetaminophen, is an analgesic and antipyretic, so it is commonly included in combination cold and flu preparations with other drugs such as antihistamines and nasal decongestants. It may be used alone in this situation, should a combination product not be desired.

Many other diseases may also cause pain and/or fever, including bacterial infections or physical injuries such as strains and sprains. APAP may be effective in lowering a fever or treating pain and may be used to treat either or both. If stronger analgesia is required, such as acutely after surgery or trauma, APAP may be used in combination with other more powerful analgesics of another class, such as tramadol.

APAP is considered a safe option for treating pain and fever in children.
APAP is considered a safe option for treating pain and fever in children.

A number of different combination products are available on the market, known by different trade names. Those preparations containing stronger analgesics in combination may require a prescription from a doctor. They are usually used only for a short period of time.

Safety of APAP in children to treat pain and fever is well established, and many parents keep an acetaminophen-containing product in their home's medicine cabinet, in case of fevers in the middle of the night. The recommended dose, according to the weight or age of the child, should never be exceeded, as APAP can be toxic to the liver in excessive doses. Should a child take an accidental overdose, medical attention should be sought urgently. For this reason, too, all medicines should be kept locked away and out of reach of children.

In most countries acetaminophen or APAP is available in numerous forms, including injectables, capsules, tablets and syrups. The dose recommended in the package insert should not be exceeded. The drug may interact with other medications or not be advisable for people with concomitant conditions. These should be discussed with the doctor or pharmacist. As with any medication, APAP may cause unwanted side effects in some people. Any untoward adverse reaction should also be discussed with a medical practitioner. In general, APAP is well tolerated.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • APAP is the active metabolite of acetaminophen.
      By: Anita P Peppers
      APAP is the active metabolite of acetaminophen.
    • APAP is the active metabolite of one of the most common fever reducers, acetaminophen..
      By: Photographee.eu
      APAP is the active metabolite of one of the most common fever reducers, acetaminophen..
    • APAP is considered a safe option for treating pain and fever in children.
      By: Zsolt Biczó
      APAP is considered a safe option for treating pain and fever in children.